Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 14, NWS Amarillo, TX

June 22, 2018Wheeler County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 22, 2018, 10:16 PM CDT for Wheeler County, Texas. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 10:16 PM CDT (03:16 UTC)
Expired
Jun 22, 2018, 10:45 PM CDT
In force
29 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Wheeler County, TX

The radar

The Amarillo radar (KAMA), 125 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 10:21 PM CDTFUNNEL CLOUD5 Se Mobeetie, TX
Jun 22, 10:21 PM CDTTORNADO2 Nw Wheeler, TXTHIS BRIEF TORNADO BEGAN AT 1021 PM CDT 2 MILES NORTHWEST OF WHEELER, TEXAS AND ENDED AT 1022 PM CDT APPROXIMATELY 1 MILE NORTHWEST OF WHEELER, TEXAS. THE TORNADO HAD A PATH LENGTH OF 0.6 MILE AND A PATH WIDTH OF 50 YARDS. THIS TORNADO WAS RATED EF-0 WITH AN E
Jun 22, 10:39 PM CDTTSTM WND DMGWheeler, TX*** 1 INJ *** 5 PEOPLE TRAPPED IN A HOME, ROOF COLLAPSED. ONE HOUSE DESTOYED IN NORTHWEST WHEELER. TREE FELL ON VEHICLE TRAPPING TWO PEOPLE. ONE PERSON TRANSPORTED TO HOSPITAL WITH INJURIES.
Jun 22, 10:39 PM CDTTSTM WND DMGWheeler, TXMULTIPLE TREES AND POWER LINES DOWN THROUGHOUT THE TOWN OF WHEELER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 3:29 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2931 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

242 
WFUS54 KAMA 230316
TORAMA
TXC483-230345-
/O.NEW.KAMA.TO.W.0014.180623T0316Z-180623T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
1016 PM CDT FRI JUN 22 2018

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Northwestern Wheeler County in the Panhandle of Texas...

* Until 1045 PM CDT
    
* At 1015 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over New Mobeetie, or 18 miles southeast of
  Miami, moving east at 30 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Wheeler, New Mobeetie and Mobeetie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3545 10049 3557 10045 3555 10012 3533 10025
TIME...MOT...LOC 0315Z 290DEG 27KT 3549 10042 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DGW
2 follow-up statements
505 
WWUS54 KAMA 230330
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1030 PM CDT FRI JUN 22 2018

TXC483-230345-
/O.CON.KAMA.TO.W.0014.000000T0000Z-180623T0345Z/
Wheeler TX-
1030 PM CDT FRI JUN 22 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR CENTRAL
WHEELER COUNTY...
    
At 1030 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Wheeler, or 16 miles north of Shamrock, moving east
at 30 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3544 10034 3552 10031 3555 10012 3533 10025
TIME...MOT...LOC 0330Z 290DEG 27KT 3545 10028 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DGW
172 
WWUS54 KAMA 230340
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1040 PM CDT FRI JUN 22 2018

TXC483-230349-
/O.EXP.KAMA.TO.W.0014.000000T0000Z-180623T0345Z/
Wheeler TX-
1040 PM CDT FRI JUN 22 2018

...THE TORNADO WARNING FOR CENTRAL WHEELER COUNTY WILL EXPIRE AT 1045
PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
the Panhandle of Texas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Wheeler County unitl 11 PM CDT.

LAT...LON 3544 10034 3552 10031 3555 10012 3533 10025
TIME...MOT...LOC 0339Z 290DEG 27KT 3543 10020 

$$

DGW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 22, 5:59 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 22, 5:59 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
559 PM CDT Fri Jun 22 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail through 00Z Sunday, although
thunderstorms are expected to impact the Dalhart, Amarillo and
Guymon TAF sites between 00Z and 04Z Saturday with possible MVFR
ceilings and visibilities. South to southeast winds 20 to 30 knots
with gusts near 35 to 40 knots with shift to the north and
northeast after 02Z to 04Z Saturday at the Guymon and Dalhart TAF
sites and then at the Amarillo TAF site after 07Z to 09Z Saturday.
North to northeast winds 5 to 15 knots at all three TAF sites
after 10Z to 12Z Saturday.

Schneider

&&

.PREV DISCUSSION... /Issued 402 PM CDT Fri Jun 22 2018/

DISCUSSION...
Upper trough tracking east out of the Rockies and across the
Plains states this evening and tonight along with a cold front
pushing south across the Panhandles tonight will allow for
convection development through this evening and into the overnight
hours tonight. Cold front will move south of the forecast area by
Saturday morning or midday and is expected to become stationary
well south of the Panhandles by Saturday afternoon. Surface ridge
will build in behind the front Saturday across the forecast area
allowing for not as warm conditions.

Frontal boundary forecast to lift north and east as a warm front
by Sunday afternoon as a closed upper low tracks east out of the
northern and central Rockies and then into the central Plains
states by Sunday evening. Convection expected to develop once
again across mainly the northern and eastern Panhandles Sunday
afternoon into Sunday night. Upper high to build in over the
southwestern states by Monday night with northwesterly flow aloft
re-establishing itself over the Panhandles. Shortwave trough to
drop southeast out of the central Rockies Monday night with
chances for convection likely again Monday night. Upper high to
build in over the forecast area by the middle and end of next
week.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Jun 22, 3:37 PM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
337 PM CDT Fri Jun 22 2018

OKZ001>003-TXZ001>020-317-231100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
337 PM CDT Fri Jun 22 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected through tonight. Some storms
through tonight will likely become severe. The main threats will
be hail up to two inches in diameter and gusts of 70 MPH or more.
The potential for tornadoes will also exist this evening. Heavy
rains may occur, possibly leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across parts of the Panhandles
Sunday afternoon through Monday night. Some of the storms may
become strong to marginally severe with large hail and strong
winds as the main threats.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups need to be ready for
activation through this evening.

Schneider

In the hours before

Local storm report, Jun 22, 9:43 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
943 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     2 E PAMPA               35.54N 100.93W
06/22/2018  M72 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA1800320

LE
Local storm report, Jun 22, 9:48 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
948 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     4 SSW CODMAN            35.58N 100.78W
06/22/2018  E80 MPH          GRAY               TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800321

LE
Local storm report, Jun 22, 9:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
956 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     5 NNW PAMPA             35.61N 101.00W
06/22/2018  M58 MPH          GRAY               TX   AWOS

&&

EVENT NUMBER AMA1800322

LE
Local storm report, Jun 22, 10:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1006 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND GST     7 SE LEFORS             35.37N 100.72W
06/22/2018  E70 MPH          GRAY               TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1800323

LE
Local storm report, Jun 22, 10:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1008 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND GST     4 N ALANREED            35.27N 100.73W
06/22/2018  E70 MPH          GRAY               TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1800324

LE
Local storm report, Jun 22, 10:15 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1015 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     1 ENE MCLEAN            35.24N 100.57W
06/22/2018  M59 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA1800325

LE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:14 PM CDTTornado Warning Tornado observedAMALipscomb, Ochiltree30 min
Jun 22, 7:26 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts45 min
Jun 22, 7:41 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts41 min
Jun 22, 7:48 PM CDTSevere Thunderstorm WarningAMACarson, Gray57 min
Jun 22, 7:52 PM CDTSpecial Weather StatementAMASherman38 min
Jun 22, 7:56 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman64 min
Jun 22, 8:14 PM CDTSpecial Weather StatementAMAHemphill61 min
Jun 22, 8:31 PM CDTSevere Thunderstorm WarningAMACarson, Hansford, Hutchinson, Ochiltree, Roberts59 min
Jun 22, 8:41 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler53 min
Jun 22, 8:54 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts66 min
Jun 22, 9:01 PM CDTTornado WarningAMADonley, Gray26 min
Jun 22, 9:19 PM CDTTornado WarningAMACarson, Gray, Hutchinson, Roberts26 min
Jun 22, 9:33 PM CDTSevere Thunderstorm WarningAMACarson, Donley, Gray, Hemphill, Roberts, Wheeler42 min
Jun 22, 9:36 PM CDTSpecial Weather StatementAMACollingsworth54 min
Jun 22, 9:54 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Hemphill, Wheeler66 min
Jun 22, 10:36 PM CDTSpecial Weather StatementAMACollingsworth24 min
Jun 22, 10:59 PM CDTSpecial Weather StatementAMAWheeler16 min

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.